Alert archive / Oklahoma / Tornado Warnings in 1995

Tornado Warning 4, NWS Norman, OK

April 16, 1995Harmon County, Jackson County, Oklahoma; Hardeman County, Texas

NWS Norman, OK issued this tornado warning at Apr 16, 1995, 1:56 PM CDT for Harmon County, Jackson County, Oklahoma; Hardeman County, Texas. It was in force for 49 min.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 16, 1995, 1:56 PM CDT (18:56 UTC)
Expired
Apr 16, 1995, 2:45 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Harmon County, OK, Jackson County, OK, Hardeman County, TX

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1995-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1995-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3579 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 161857
TOROKC
OKC057-065-TXC197-161945-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
156 PM CDT SUN APR 16 1995

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 245 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     SOUTHERN HARMON AND WESTERN JACKSON

IN NORTHERN TEXAS
     EXTREME NORTHERN HARDEMAN

INCLUDING THE FOLLOWING LOCATIONS
     CRETA...DUKE...ELDORADO AND MC QUEEN

AT 155 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 15
MILES SOUTHWEST OF MC QUEEN.

THE STORM WAS MOVING EAST NORTHEAST AT 35 MPH.

TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE.  OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY.  AVOID WINDOWS.  ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.


LAT...LON 3449  9950 3443  9960 3446  9993 3464  9989
          3471  9950

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 16, 4:09 AM CDT, 9 hours 47 minutes earlier.

Area forecast discussion, Apr 16, 4:09 AM CDT, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OKLAHOMA
405 AM CDT SUN APR 16 1995

PCPN CAUSED BY INCRG SLY LO LVL FLO OVERRUNNING STNRY FNT ACRS XTRM NRN
OK SEEMS TO BE BREAKING OUT IN KS AT THIS TIME...WD EXPECT THIS TO STAY
MOSTLY N OF THE FA...BUT WL MENTION 1ST PD POPS IN NRN ZONES. ATMOS OVR
RMNDR OF OK AND WRN PART OF N TX STILL STGLY CAPPED BUT WILL PUT LO POPS
IN THE WRN ZONES THIS AFTN FOR CHC OF SOMETHING GETTING STARTED ALG
DRYLN. MUCH BTR PCPN CHCS LATER TNGT AND MON AHD OF PAC FNT AS CAA ARND
THE H7 LVL REMOVES THE CAP. WL USE ETA FOR TIMING OF SFC FTRS WITH RAIN
CHCS TAPERING OFF FM W TO E MON AFTN AND NGT. WENT A LTL ABV FWC TEMPS
FOR TNGT DUE CLDS...WND...AND RELATIVELY HIGH DEWPOINTS ANTICIPATED.

FCSTID=12
HBR   79  58  75  48 / 20  40  20  10
OKC   79  62  75  50 / 10  30  40  20
SPS   83  63  77  50 / 10  30  30  20
GAG   77  55  73  42 / 30  40  20  10
PNC   78  62  74  50 / 30  30  40  30
DUA   84  66  79  53 / 10  20  50  40

.OKC...NONE.
.TX...NONE.

In the hours before

Special weather statement, Apr 16, 12:38 PM CDT, 1 hour 18 minutes before
OKZ004>053-TXZ083>090-161930-

THUNDERSTORM OUTLOOK...
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
12350 PM CDT SUN APR 16 1995

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTH CENTRAL OKLAHOMA
THIS AFTERNOON...AND FROM WEST SECTIONS OF NORTH TEXAS THROUGH
SOUTHWEST...WEST CENTRAL AND NORTH CENTRAL OKLAHOMA LATE TONIGHT.  A
BETTER CHANCE FOR SEVERE THUNDERSTORMS IS EXPECTED ON MONDAY.

A NEARLY STATIONARY FRONT EXTENDED FROM JUST SOUTH OF AMARILLO...ACROSS
NORTHWEST OKLAHOMA INTO SOUTH CENTRAL KANSAS AT MIDDAY.  A DRY LINE
EXTENDED SOUTH FROM THE FRONT IN WEST TEXAS...JUST A LITTLE EAST OF
LUBBOCK.  ONLY A SLIGHT EASTWARD PUSH IS EXPECTED ON THE DRY LINE TODAY.

THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL BE IN
PARTS OF NORTHERN OKLAHOMA...ALONG THE FRONTAL BOUNDARY.  THE MOST
FAVORABLE AREA WOULD BE EAST OF AN ALVA TO TALOGA LINE...THROUGH
THE I-35 CORRIDOR TO KANSAS.

LATER TONIGHT...AND ESPECIALLY TOWARD MORNING...THUNDERSTORMS COULD MOVE
FROM WEST TEXAS AND THE TEXAS PANHANDLE INTO WEST SECTIONS OF NORTH
TEXAS...AND INTO SOUTHWEST AND WEST CENTRAL SECTIONS OF OKLAHOMA.
ABUNDANT LOW LEVEL MOISTURE TEAMED WITH A FAVORABLE WIND PROFILE WILL
CONTRIBUTE TO THE POTENTIAL FOR SEVERE STORMS.

A BETTER CHANCE FOR SEVERE THUNDERSTORMS...INCLUDING SUPERCELL STORMS...
IS EXPECTED ON MONDAY AS A STRONG LOW PRESSURE SYSTEM ALOFT MOVES OUT OF
THE SOUTHWESTERN U.S. ALONG THE STATIONARY FRONTAL BOUNDARY.  A MUCH
BETTER EASTWARD PUSH OF THE DRY LINE IS EXPECTED THROUGH WEST SECTIONS
OF NORTH TEXAS AND SOUTHWEST THROUGH CENTRAL OKLAHOMA.

SPOTTER GROUPS IN NORTHERN SECTIONS OF OKLAHOMA...ESPECIALLY EAST OF THE
ALVA TO TALOGA LINE...THROUGH THE I-35N CORRIDOR TO KANSAS...SHOULD BE
PREPARED FOR ACTIVATION LATER THIS AFTERNOON OR EARLY EVENING.  OTHERS
SHOULD LISTEN FOR LATER FORECASTS AND UPDATED THUNDERSTORM OUTLOOKS TO
PREPARE FOR ACTIVATION LATE TONIGHT...AND ESPECIALLY ON MONDAY.

DM
Special weather statement, Apr 16, 1:06 PM CDT, 50 minutes before
OKZ004>053-TXZ083>090-162030-

THUNDERSTORM OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
105 PM CDT SUN APR 16 1995

CORRECTED FOR HEADING ONLY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTH CENTRAL OKLAHOMA
THIS AFTERNOON...AND FROM WEST SECTIONS OF NORTH TEXAS THROUGH
SOUTHWEST...WEST CENTRAL AND NORTH CENTRAL OKLAHOMA LATE TONIGHT.  A
BETTER CHANCE FOR SEVERE THUNDERSTORMS IS EXPECTED ON MONDAY.

A NEARLY STATIONARY FRONT EXTENDED FROM JUST SOUTH OF AMARILLO...ACROSS
NORTHWEST OKLAHOMA INTO SOUTH CENTRAL KANSAS AT MIDDAY.  A DRY LINE
EXTENDED SOUTH FROM THE FRONT IN WEST TEXAS...JUST A LITTLE EAST OF
LUBBOCK.  ONLY A SLIGHT EASTWARD PUSH IS EXPECTED ON THE DRY LINE TODAY.

THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL BE IN
PARTS OF NORTHERN OKLAHOMA...ALONG THE FRONTAL BOUNDARY.  THE MOST
FAVORABLE AREA WOULD BE EAST OF AN ALVA TO TALOGA LINE...THROUGH
THE I-35 CORRIDOR TO KANSAS.

LATER TONIGHT...AND ESPECIALLY TOWARD MORNING...THUNDERSTORMS COULD MOVE
FROM WEST TEXAS AND THE TEXAS PANHANDLE INTO WEST SECTIONS OF NORTH
TEXAS...AND INTO SOUTHWEST AND WEST CENTRAL SECTIONS OF OKLAHOMA.
ABUNDANT LOW LEVEL MOISTURE TEAMED WITH A FAVORABLE WIND PROFILE WILL
CONTRIBUTE TO THE POTENTIAL FOR SEVERE STORMS.

A BETTER CHANCE FOR SEVERE THUNDERSTORMS...INCLUDING SUPERCELL STORMS...
IS EXPECTED ON MONDAY AS A STRONG LOW PRESSURE SYSTEM ALOFT MOVES OUT OF
THE SOUTHWESTERN U.S. ALONG THE STATIONARY FRONTAL BOUNDARY.  A MUCH
BETTER EASTWARD PUSH OF THE DRY LINE IS EXPECTED THROUGH WEST SECTIONS
OF NORTH TEXAS AND SOUTHWEST THROUGH CENTRAL OKLAHOMA.

SPOTTER GROUPS IN NORTHERN SECTIONS OF OKLAHOMA...ESPECIALLY EAST OF THE
ALVA TO TALOGA LINE...THROUGH THE I-35 CORRIDOR TO KANSAS...SHOULD BE
PREPARED FOR ACTIVATION LATER THIS AFTERNOON OR EARLY EVENING.  OTHERS
SHOULD LISTEN FOR LATER FORECASTS AND UPDATED THUNDERSTORM OUTLOOKS TO
PREPARE FOR ACTIVATION LATE TONIvGHT...AND ESPECIALLY ON MONDAY.

DM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 1:38 PM CDTSevere Thunderstorm WarningOUNHarmon52 min
Apr 16, 2:04 PM CDTSevere Thunderstorm WarningOUNGarfield41 min
Apr 16, 2:36 PM CDTSevere Thunderstorm WarningOUNNoble44 min
Apr 16, 3:22 PM CDTSevere Thunderstorm WarningOUNJackson43 min
Apr 16, 4:02 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman58 min
Apr 16, 4:18 PM CDTTornado WarningOUNTillman27 min
Apr 16, 4:42 PM CDTSevere Thunderstorm WarningOUNTillman48 min
Apr 16, 4:42 PM CDTSevere Thunderstorm WarningOUNComanche48 min
Apr 16, 5:25 PM CDTSevere Thunderstorm WarningOUNTillman50 min
Apr 16, 5:25 PM CDTSevere Thunderstorm WarningOUNComanche50 min
Apr 16, 5:54 PM CDTSevere Thunderstorm WarningOUNCotton21 min
Apr 16, 6:09 PM CDTSevere Thunderstorm WarningOUNTillman66 min
Apr 16, 6:09 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Stephens66 min
Apr 16, 4:08 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger52 min
Apr 16, 6:36 PM CDTSevere Thunderstorm WarningOUNBaylor39 min

Nearby

Tornado Warnings in Oklahoma, 1995Tornado Warnings in Texas, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.